Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Wichita, KS

August 9, 2023Barton County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 9, 2023, 2:57 AM CDT for Barton County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2023, 2:57 AM CDT (07:57 UTC)
Expired
Aug 9, 2023, 9:00 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Barton County, KS

The radar

The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:13 AM CDTFLASH FLOOD3 E Great Bend, KSMultiple roads in Great Bend flooded with some cars flooded out. Some water considered fast moving.
Aug 9, 6:13 AM CDTFLASH FLOODHoisington, KSMultiple roads in Hoisington flooded. Fast moving water noted.
Aug 9, 7:00 AM CDTRAIN 2.151 W Great Bend, KSIn the past 24 hours
Aug 9, 7:06 AM CDTRAIN 2.234 Se Great Bend, KS24 hour rainfall total

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 196 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

736 
WGUS53 KICT 090757
FFWICT
KSC009-091200-
/O.NEW.KICT.FF.W.0003.230809T0757Z-230809T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
257 AM CDT Wed Aug 9 2023

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Barton County in central Kansas...

* Until 700 AM CDT.

* At 257 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Great Bend, Hoisington, Albert, Olmitz, Galatia, Susank, Great 
  Bend Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3869 9903 3869 9864 3827 9861 3827 9902
      3852 9903 3854 9903 3856 9903 3860 9903
      3862 9903 3864 9903

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McGuire
2 follow-up statements
096 
WGUS53 KICT 091112
FFWICT
KSC009-091400-
/O.EXT.KICT.FF.W.0003.000000T0000Z-230809T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
612 AM CDT Wed Aug 9 2023

The National Weather Service in Wichita has extended the

* Flash Flood Warning for...
  Barton County in central Kansas...

* Until 900 AM CDT.

* At 612 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Law enforcement has reported multiple roads in Great
           Bend and Hoisington flooded and impassable.  Some of
           the water is considered fast moving.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Great Bend, Hoisington, Albert, Olmitz, Galatia, Susank, Great 
  Bend Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3869 9903 3869 9864 3827 9861 3827 9902
      3852 9903 3854 9903 3856 9903 3860 9903
      3862 9903 3864 9903

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Metzger
137 
WGUS73 KICT 091350
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
850 AM CDT Wed Aug 9 2023

KSC009-091400-
/O.EXP.KICT.FF.W.0003.000000T0000Z-230809T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-
850 AM CDT Wed Aug 9 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING FOR 
BARTON COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3869 9903 3869 9864 3827 9861 3827 9902
      3852 9903 3854 9903 3856 9903 3860 9903
      3862 9903 3864 9903

$$

Metzger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:02 AM CDT, 55 minutes earlier.

Area forecast discussion, Aug 9, 2:02 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
202 AM CDT Wed Aug 9 2023

Forecast Highlights:

* Severe Storms early this morning

* Heat looks to return on Friday with heat indices possibly
  approaching 105 in the afternoon

* A couple rounds of storms look to affect the region during the
  Friday night through Monday period

.SHORT TERM...(Today through Friday night)
Issued at 200 AM CDT Wed Aug 9 2023

Current early morning satellite water vapor imagery shows the
healthy upper level weather system over Wyoming/Colorado moving
eastward. Storms are beginning to develop into a larger complex of
storms over western Kansas. This complex of storms is expected to
gain momentum and grow upscale as it moves eastward across central
Kansas. In addition we could see another area of storms develop over
southern Kansas ahead of this complex where low level jet focus is
increasing. The two areas of storms will merge and continue a
east/southeast movement with damaging to significant damaging winds
likely. The convection will linger over eastern Kansas this morning
then shift east into Missouri by this afternoon, as the upper level
system tracks eastward with associated cold front pushing southward
across Kansas today. A dry weather pattern looks to be on tap for
Thursday with surface high pressure over the region. Models do show
a signal for some mid-level warm advection Thursday night maybe
generating more elevated convection, across far southern Kansas with
better chances for Oklahoma.

Heading into Friday the heat looks to increase for Kansas where heat
indices could reach possible advisory levels of 105 degrees. Yet
another signal for night-time storms could affect the region Friday
night.

.LONG TERM...(Saturday through Tuesday)
Issued at 200 AM CDT Wed Aug 9 2023

Upper level flow will be more west/northwest for the weekend with
models showing a couple embedded waves migrating across the central
plains. This looks to induce some mid-level warm advection which
would give way to thunderstorm chances. Meanwhile heading into early
next week the upper level flow becomes more northwest flow
orientated with surface high pressure building over Kansas. The mid-
level baroclinic zone becomes more north to south aligned by Monday,
and a signal for warm advection across it could spark off another
round of storms Monday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1226 AM CDT Wed Aug 9 2023

We are still expecting scattered to numerous thunderstorms to
impact the region overnight into Wednesday morning from west to
east, as an upper shortwave approaches from the west, interacting
with increasing low to mid level warm/moist advection. Activity
has increased eastward over western Kansas the past few hours
based on regional radar trends. Degree of instability combined
with unseasonably strong deep layer effective shear will support
strong to severe storms, with damaging winds, large hail, and
locally heavy rainfall the primary concerns. Included prevailing
VCTS and TEMPO TSRA at all sites overnight into early Wednesday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  65  90  70 /  50  10   0  20
Hutchinson      83  63  90  69 /  50  10   0  10
Newton          83  64  90  70 /  60  10   0  10
ElDorado        84  64  89  69 /  60  10   0  10
Winfield-KWLD   86  65  89  70 /  40  10   0  20
Russell         82  62  90  68 /  30   0   0  20
Great Bend      82  62  88  68 /  40   0   0  20
Salina          82  64  90  70 /  80  10   0  10
McPherson       82  63  90  69 /  60  10   0  10
Coffeyville     87  66  90  69 /  80  10   0  10
Chanute         85  65  88  67 /  80  10   0  10
Iola            84  64  86  66 /  90  10   0  10
Parsons-KPPF    87  65  90  68 /  80  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...ADK
Hazardous weather outlook, Aug 8, 9:40 PM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
940 PM CDT Tue Aug 8 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
940 PM CDT Tue Aug 8 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected later tonight
across the region, especially along and north of a line extending
from roughly Hutchinson to Wichita to Sedan. Strong to severe storms
are likely, with destructive winds of 60 to 80 mph and nickel to
half-dollar size hail the primary threats. Additionally, areas of
very heavy rainfall and localized flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe storms could affect southeast Kansas early Wednesday morning,
with damaging winds as the main risk.

Additional thunderstorm chances could affect the region Thursday
night through Monday. Strong to severe storms are possible during
these periods.

Heat indices may approach 105 degrees Friday and Saturday across
much of south-central and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight. However, reports of
severe weather and rainfall would be greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 9, 1:32 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
132 AM CDT Wed Aug 9 2023

KSZ033-090700-
Lincoln KS-
132 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northeastern Lincoln
County through 200 AM CDT...

At 132 AM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, or 10 miles northeast of Lincoln, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Barnard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Kansas.

&&

LAT...LON 3905 9793 3907 9816 3922 9817 3922 9793
TIME...MOT...LOC 0632Z 266DEG 16KT 3915 9801

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BUTLER
Local storm report, Aug 9, 2:21 AM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
221 AM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 AM     Hail             Hoisington              38.52N 98.78W
08/09/2023  M1.00 inch       Barton             KS   Law Enforcement

&&

MWM
Special weather statement, Aug 9, 2:57 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
257 AM CDT Wed Aug 9 2023

KSZ069-083-092-093-090830-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
257 AM CDT Wed Aug 9 2023

...Strong thunderstorms will impact portions of northern Cowley,
southern Sedgwick, southern Butler and northern Sumner Counties
through 330 AM CDT...

At 256 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Viola to 5 miles east of
Mulvane to 6 miles northeast of Dexter. Movement was east
to northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Derby, Winfield, Andover, Haysville, Augusta, Wellington,
Mulvane, Goddard, Rose Hill, Clearwater, Cheney, Douglass, Belle
Plaine, Conway Springs, Oxford, Garden Plain, Udall, Downtown
Wichita, and Eastborough.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 7.
 Interstate 35 between Mile Markers 18 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3738 9780 3773 9780 3765 9653 3700 9653
TIME...MOT...LOC 0756Z 247DEG 29KT 3752 9772 3748 9713 3724 9662

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:32 AM CDTSpecial Weather StatementICTLincoln28 min
Aug 9, 1:45 AM CDTSevere Thunderstorm WarningICTBarton, Russell90 min
Aug 9, 2:04 AM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Russell86 min
Aug 9, 2:57 AM CDTSpecial Weather StatementICTCowley, Sedgwick33 min
Aug 9, 3:03 AM CDTSpecial Weather StatementICTKingman27 min
Aug 9, 3:12 AM CDTSpecial Weather StatementICTRice33 min
Aug 9, 3:21 AM CDTSevere Thunderstorm WarningICTButler21 min
Aug 9, 3:22 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice, Russell66 min
Aug 9, 3:25 AM CDTSpecial Weather StatementICTElk35 min
Aug 9, 3:32 AM CDTSpecial Weather StatementICTKingman, Reno, Sedgwick28 min
Aug 9, 3:45 AM CDTSpecial Weather StatementICTButler15 min
Aug 9, 3:53 AM CDTSevere Thunderstorm WarningICTReno39 min
Aug 9, 3:59 AM CDTSpecial Weather StatementICTButler, Sedgwick31 min
Aug 9, 4:01 AM CDTSpecial Weather StatementICTChautauqua, Elk, Montgomery, Wilson29 min
Aug 9, 4:11 AM CDTSpecial Weather StatementICTKingman19 min
Aug 9, 4:33 AM CDTSpecial Weather StatementICTHarvey, Reno, Sedgwick57 min
Aug 9, 4:34 AM CDTSpecial Weather StatementICTEllsworth, McPherson, Rice56 min
Aug 9, 4:37 AM CDTSpecial Weather StatementICTButler, Elk, Greenwood53 min
Aug 9, 5:00 AM CDTAreal Flood WarningICTButler, Elk, Greenwood5 hr
Aug 9, 5:04 AM CDTSpecial Weather StatementICTKingman56 min
Aug 9, 5:26 AM CDTSpecial Weather StatementICTMcPherson, Saline64 min
Aug 9, 5:33 AM CDTSpecial Weather StatementICTHarvey, Sedgwick57 min
Aug 9, 5:38 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson, Woodson67 min
Aug 9, 6:52 AM CDTAreal Flood WarningICTAllen, Neosho, Wilson, Woodson3 hr

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.